New Jersey, 2002

Flood in New Jersey, December 13, 2002

December 13, 2002 · NWS PHI · 1 event in 1 county or zone

m. EST on the 13th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Runoff from heavy rain on the 11th caused the Millstone River at Griggstown (Franklin Township) to briefly reach above its 9 foot flood stage from 1255 p.m.EST through 152 p.m. EST on the 13th. It crested at 9.14 feet at 1 p.m. EST on the 13th. The Griggstown Causeway between Franklin and Montgomery Townships was closed. Storm totals on the 11th included 1.85 inches in Flemington (Hunterdon County), 1.21 inches in Somerville (Somerset County) and Princeton (Mercer County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 13, 10:40 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Dec 13, 10:40 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1040 AM EST FRI DEC 13 2002

SHORT UPDATE TO SPRUCE-UP WORDING.

MARINE...SCA RAISED ON THE COAST SOUTH OF LITTLE EGG.

---------------------PREVIOUS AFD---------------------
MODELS IN FAIRLY GOOD AGREEMENT. DUEL LOW CENTERS ORGANIZE
INTO ONE OVER MID ATLC STATES TNGT. SYSTEM MOVING QUITE
RAPIDLY...SHOULD KEEP QPF LOW ENOUGH SO THAT FLOODING WILL
NOT BE A PROBLEM. PCPN EXPECTED TO AVERAGE 3/4 TO 1 INCH.
WITH LOW ON TOP OF US...FROZEN PCPN SHOULD NOT BE A PROBLEM...
ALTHOUGH DO EXPECT COLD AIR TO BE PULLED IN SAT AS THE STORM
MOVES OFF TO THE NE. MAY EVEN SEE SOGGY SNOW AT TIMES HIGHEST
ELEVATIONS TNGT IF THE PCPN IS HEAVY ENOUGH. PCPN WILL BECOME
SHOWERY FROM S TO N LATER TNGT AND TAPER OFF TO SPRINKLES OR
FLURRIES SAT AFTN.

IN THE MARINE WILL HEADLINE PSBLTY OF GALE WRNGS SAT.

.PHI...SCA LITTLE EGG NJ TO FENWICK DE.

RPW/ZEV
Hazardous weather outlook, Dec 13, 5:00 AM EST, 7 hours 55 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 AM EST FRI DEC 13 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

RAIN MAY BE MODERATE TO HEAVY AT TIMES TONIGHT AND SNOW MAY MIX WITH
THE RAIN IN THE HIGHEST ELEVATIONS OF THE POCONOS AND NORTHWEST NEW
JERSEY...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

SNOW SHOWERS ARE POSSIBLE IN THE POCONOS AND NORTHWEST NEW JERSEY
SATURDAY WITH LITTLE OR NO ACCUMULATION ANTICIPATED...BUT NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RPW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Somerset

When
December 13, 12:55 PM EST to 1:52 PM EST
Where
Somerset forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325557.